Weight-loss drug increases blood pressure: Review

Subscribe to Oneindia News

Washington, July 10 (ANI): Weight-loss drug increases blood pressure, posing a risk to obese patients who hope to reduce hypertension by shedding pounds, a new review of existing research has confirmed.

Review lead author Dr. Andrea Siebenhofer, a researcher at the Medical University of Graz in Austria, said that many doctors assume that patients automatically lower their blood pressure when they become thinner, but that is not necessarily the case when they use drugs to lose weight.

"Anti-obesity drugs are no wonder pills and should be prescribed only if patients beg doctors for some tablets which help them to lose some weight," said Siebenhofer.

The review authors examined research regarding three weight-loss drugs - orlistat, sibutramine and rimonabant. They looked for studies that lasted at least six months and compared patients with high blood pressure who took one of the drugs to those who took a placebo.

The researchers found no studies that met their criteria for patients who took rimonabant, known by the brand name Acomplia.

The review authors did find four studies examining each of the other two drugs, orlistat and sibutramine.

Orlistat, known by the brand names Xenical and Alli, is both an over-the-counter and a prescription drug in the United States. Sibutramine is a prescription drug sold under the brand name Meridia.

The researchers conducted a meta-analysis by combining the studies and adjusting the statistical results to account for their sizes.

In those treated with orlistat, blood pressure fell by an average of 2.5 mm Hg systolic and 1.9 mm Hg diastolic.

However, the diastolic blood pressure levels of patients who took sibutramine rose by 3.2 mm Hg, according to the meta-analysis.

Systolic blood pressure is the top number in a blood-pressure reading (like 120/80) while diastolic is the bottom number.The analysis appears in the latest issue of The Cochrane Library, a publication of The Cochrane Collaboration. (ANI)

Please Wait while comments are loading...